Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

On fields with Property (B)


Authors: Francesco Amoroso, Sinnou David and Umberto Zannier
Journal: Proc. Amer. Math. Soc. 142 (2014), 1893-1910
MSC (2010): Primary 11G50; Secondary 12E30
DOI: https://doi.org/10.1090/S0002-9939-2014-11925-3
Published electronically: March 3, 2014
MathSciNet review: 3182009
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a number field and let $ L/K$ be an infinite Galois extension with Galois group $ G$. Let us assume that $ G/Z(G)$ has finite exponent. We show that $ L$ has the Property (B) of Bombieri and Zannier: the absolute and logarithmic Weil height on $ L^*$ is bounded from below outside the set of roots of unity by an absolute constant. We also discuss some features of Property (B): stability by algebraic extensions and relations with field arithmetic. As a side result, we prove that the Galois group over $ \mathbb{Q}$ of the compositum of all totally real fields is torsion free.


References [Enhancements On Off] (What's this?)

  • [1] Francesco Amoroso and Sinnou David, Minoration de la hauteur normalisée dans un tore, J. Inst. Math. Jussieu 2 (2003), no. 3, 335-381 (French, with English and French summaries). MR 1990219 (2004m:11101), https://doi.org/10.1017/S1474748003000094
  • [2] Francesco Amoroso and Roberto Dvornicich, A lower bound for the height in abelian extensions, J. Number Theory 80 (2000), no. 2, 260-272. MR 1740514 (2001b:11100), https://doi.org/10.1006/jnth.1999.2451
  • [3] Francesco Amoroso and Filippo A. E. Nuccio, Algebraic numbers of small Weil's height in CM-fields: on a theorem of Schinzel, J. Number Theory 122 (2007), no. 1, 247-260. MR 2287122 (2007i:11088), https://doi.org/10.1016/j.jnt.2006.04.005
  • [4] Francesco Amoroso and Umberto Zannier, A relative Dobrowolski lower bound over abelian extensions, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 29 (2000), no. 3, 711-727. MR 1817715 (2003a:11078)
  • [5] Francesco Amoroso and Umberto Zannier, A uniform relative Dobrowolski's lower bound over abelian extensions, Bull. Lond. Math. Soc. 42 (2010), no. 3, 489-498. MR 2651944 (2011k:11157), https://doi.org/10.1112/blms/bdq008
  • [6] E. Artin and O. Schreier, ``Algebraische Konstruktion reeller Körper'', pp. 258-272 in: Artin's Collected Papers (Ed. S. Lang and J. Tate), Springer-Verlag, New York, 1982. MR 0671416 (83j:01083)
  • [7] Reihold Baer, Die Automorphismengruppe eines algebraisch abgeschlossenen Körpers der Charakterkistik 0, Math. Z. 117 (1970), 7-17 (German). MR 0272757 (42 #7638)
  • [8] Matthew H. Baker and Joseph H. Silverman, A lower bound for the canonical height on abelian varieties over abelian extensions, Math. Res. Lett. 11 (2004), no. 2-3, 377-396. MR 2067482 (2005e:11083)
  • [9] Enrico Bombieri and Umberto Zannier, A note on heights in certain infinite extensions of $ \mathbb{Q}$, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 12 (2001), 5-14 (2002) (English, with English and Italian summaries). MR 1898444 (2003d:11155)
  • [10] S. Checcoli, ``Fields of algebraic numbers with bounded local degrees and their properties'', Trans. Amer. Math. Soc. 365 (2013), no. 4, 2223-2240. MR 3009657
  • [11] Sinnou David and Amílcar Pacheco, Le problème de Lehmer abélien pour un module de Drinfel'd, Int. J. Number Theory 4 (2008), no. 6, 1043-1067 (French, with English and French summaries). MR 2483311 (2010d:11061), https://doi.org/10.1142/S1793042108001870
  • [12] E. Dobrowolski, On a question of Lehmer and the number of irreducible factors of a polynomial, Acta Arith. 34 (1979), no. 4, 391-401. MR 543210 (80i:10040)
  • [13] Roberto Dvornicich and Umberto Zannier, On the properties of Northcott and of Narkiewicz for fields of algebraic numbers, Funct. Approx. Comment. Math. 39 (2008), part 1, 163-173. MR 2490096 (2009k:11170), https://doi.org/10.7169/facm/1229696562
  • [14] Michael D. Fried, Dan Haran, and Helmut Völklein, Absolute Galois group of the totally real numbers, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), no. 11, 995-999 (English, with English and French summaries). MR 1249777 (94k:12007)
  • [15] Michael D. Fried and Moshe Jarden, Field arithmetic, 3rd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 11, Springer-Verlag, Berlin, 2008. Revised by Jarden. MR 2445111 (2009j:12007)
  • [16] P. Habegger, Small height and infinite non-Abelian extensions, Duke Math. J. 162 (2013), no. 11, 2027-2076.
  • [17] Moshe Jarden and Aharon Razon, Pseudo algebraically closed fields over rings, Israel J. Math. 86 (1994), no. 1-3, 25-59. MR 1276130 (95c:12006), https://doi.org/10.1007/BF02773673
  • [18] Kenzo Komatsu, On the Galois group of $ x^p+ax+a=0$, Tokyo J. Math. 14 (1991), no. 1, 227-229. MR 1108169 (92e:11127), https://doi.org/10.3836/tjm/1270130502
  • [19] Serge Lang, Algebra, 3rd ed., Graduate Texts in Mathematics, vol. 211, Springer-Verlag, New York, 2002. MR 1878556 (2003e:00003)
  • [20] D. H. Lehmer, Factorization of certain cyclotomic functions, Ann. of Math. (2) 34 (1933), no. 3, 461-479. MR 1503118, https://doi.org/10.2307/1968172
  • [21] Patrice Philippon and Martín Sombra, Minimum essentiel et degrés d'obstruction des translatés de sous-tores, Acta Arith. 133 (2008), no. 1, 1-24 (French). MR 2413362 (2009g:11079), https://doi.org/10.4064/aa133-1-1
  • [22] Florian Pop, Embedding problems over large fields, Ann. of Math. (2) 144 (1996), no. 1, 1-34. MR 1405941 (97h:12013), https://doi.org/10.2307/2118581
  • [23] A. R. Rajwade, Squares, London Mathematical Society Lecture Note Series, vol. 171, Cambridge University Press, Cambridge, 1993. MR 1253071 (94m:11047)
  • [24] Nicolas Ratazzi, Théorème de Dobrowolski-Laurent pour les extensions abéliennes sur une courbe elliptique à multiplication complexe, Int. Math. Res. Not. 58 (2004), 3121-3152 (French). MR 2098701 (2005k:11116), https://doi.org/10.1155/S1073792804140518
  • [25] G. Rémond, Généralisations du problème de Lehmer et applications à la conjecture de Zilber-Pink, to appear, Séminaires et congrès.
  • [26] Paulo Ribenboim, L'arithmétique des corps, Hermann, Paris, 1972 (French). MR 0330093 (48 #8432)
  • [27] A. Schinzel, On the product of the conjugates outside the unit circle of an algebraic number, Collection of articles dedicated to Carl Ludwig Siegel on the occasion of his seventy-fifth birthday. IV, Acta Arith. 24 (1973), 385-399. MR 0360515 (50 #12963)
  • [28] C. J. Smyth, On the measure of totally real algebraic integers, J. Austral. Math. Soc. Ser. A 30 (1980/81), no. 2, 137-149. MR 607924 (82j:12002a)
  • [29] Lawrence C. Washington, Introduction to cyclotomic fields, Graduate Texts in Mathematics, vol. 83, Springer-Verlag, New York, 1982. MR 718674 (85g:11001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11G50, 12E30

Retrieve articles in all journals with MSC (2010): 11G50, 12E30


Additional Information

Francesco Amoroso
Affiliation: Laboratoire de mathématiques Nicolas Oresme, CNRS UMR 6139, Université de Caen, Campus II, BP 5186, 14032 Caen Cedex, France

Sinnou David
Affiliation: Institut de Mathématiques, CNRS UMR 7586, Université Pierre et Marie Curie, 4, place Jussieu, 75252 Paris Cedex 05, France

Umberto Zannier
Affiliation: Scuola Normale Superiore, Piazza dei Cavalieri, 56126 Pisa, Italy

DOI: https://doi.org/10.1090/S0002-9939-2014-11925-3
Received by editor(s): January 18, 2012
Received by editor(s) in revised form: July 4, 2012
Published electronically: March 3, 2014
Additional Notes: The first and second authors were partially supported by ANR “HaMoT”
The third author was partially supported by ERC “Diophantine Problems”
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society